Pharmacy Corner
Migraines: What a Pain! Can taking too much pain medication actually cause a migraine?
Medications

Yes. Taking pain medications too often, even at the right dose can actually cause headaches. Sometimes people will even have a headache every single day.10 This is known as a medication over-use headache. It is usually caused by taking pain killers such as acetaminophen or anti-inflammatories > 15 days / month or by taking prescription medications for migraines > 10 days / month.8

How can I get rid of medication over-use headaches?

The best way to get rid of these headaches is to stop using migraine medications for a little bit. Check with your doctor or pharmacist before adjusting or stopping your medication.

How can I prevent medication over-use headaches?

Don’t use medications to treat migraines more than 2 to 3 times per week.8 If you are having headaches more than 2 to 3 times per week talk to your doctor about medications you can use for preventing migraines.